Alert archive / Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 32, NWS Charleston, WV

July 5, 2020Buchanan County, Virginia

NWS Charleston, WV issued this flash flood warning at Jul 5, 2020, 5:17 PM EDT for Buchanan County, Virginia. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2020, 5:17 PM EDT (21:17 UTC)
Expired
Jul 5, 2020, 6:45 PM EDT
In force
88 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Buchanan County, VA

The radar

The Charleston,WV radar (KRLX), 111 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WGUS51 KRLX 052117
FFWRLX
VAC027-052245-
/O.NEW.KRLX.FF.W.0032.200705T2117Z-200705T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
517 PM EDT Sun Jul 5 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Central Buchanan County in southwestern Virginia...

* Until 645 PM EDT.

* At 517 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Stacy, Roseann and Hurley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3729 8185 3725 8191 3723 8195 3722 8200
      3723 8203 3726 8206 3729 8207 3734 8207
      3742 8205 3743 8203 3744 8194 3742 8194
      3741 8192 3738 8194 3736 8193 3733 8190
      3733 8188 3732 8186 3731 8186 3731 8185

FLASH FLOOD...RADAR INDICATED

$$

HART
1 follow-up statement
141 
WGUS71 KRLX 052239
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
639 PM EDT Sun Jul 5 2020

VAC027-052249-
/O.EXP.KRLX.FF.W.0032.000000T0000Z-200705T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-
639 PM EDT Sun Jul 5 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM EDT THIS EVENING FOR 
CENTRAL BUCHANAN COUNTY...

Flood waters are receding and the heavy rain has ended. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

LAT...LON 3729 8185 3725 8191 3723 8195 3722 8200
      3723 8203 3726 8206 3729 8207 3734 8207
      3742 8205 3743 8203 3744 8194 3742 8194
      3741 8192 3738 8194 3736 8193 3733 8190
      3733 8188 3732 8186 3731 8186 3731 8185

$$

HART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:53 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 5, 2:53 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
253 PM EDT Sun Jul 5 2020

.SYNOPSIS...
Heat continues. Daily afternoon/evening thunderstorm chances
for the work week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 1245 PM Sunday...

The region will remain in a hot airmass, with moisture slowly
increasing. This will provide another hot afternoon on Monday,
with a better chance of afternoon showers and thunderstorms.
Chances increase throughout the area, with the mountains being
most likely.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 230 PM Sunday...

Ridging begins to weaken during the short term period and a
surface low forms to the south. The low is expected to
strengthen as it moves toward the East Coast and will pull
moisture from the Atlantic into the area. With this increasing
moisture as well as diurnally driven instability, showers and
thunderstorms are possible each afternoon and evening.

Temperatures in the short term period are expected to remain 5-10
degrees above normal. Highs in the lowlands are forecast to reach
upper 80s to mid 90s with lows in the upper 60s to low 70s. In the
mountains, highs will likely be in the 70-80 degree range with lows
in the 60s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 245 PM Sunday...

An upper level trough develops to the west and then strengthens
as it progresses towards the area. Models indicate this trough
will begin to absorb the surface low and push it up along the
East Coast. There are some discrepancies in model timing for
the exit of the low. The GFS has much faster timing and pushes
the system into New England early in the weekend...the ECMWF
however, keeps the low further south until late in the weekend.
A trough pattern remains for this area through the end of the
long term period.

Temperatures remain hot throughout the period though they may
drop somewhat closer to normal over the weekend. Chances for
showers and thunderstorms to develop are possible each
afternoon and evening.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 1250 PM Sunday...

VFR conditions will persist through the period, with the
exception of a small chance of brief IFR in a
shower/thunderstorm this afternoon, and some river valley fog
late tonight and early Monday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing, density, and location of river
valley fog late tonight could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
IFR possible with valley fog in the late night/early morning
hours each day. Brief IFR possible in thunderstorms during the
afternoon and evening hours each day.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JLB
NEAR TERM...RPY
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...RPY
Hazardous weather outlook, Jul 5, 3:53 AM EDT, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
353 AM EDT Sun Jul 5 2020

VAZ003-004-WVZ033-034-039-040-515>526-060800-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
353 AM EDT Sun Jul 5 2020

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
060800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-
353 AM EDT Sun Jul 5 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices may flirt with Heat Advisory levels nearly each
afternoon during the upcoming week, beginning Monday afternoon.
Heat index values each afternoon should briefly peak in the upper
90s to perhaps around 100 degrees. A Heat Advisory may eventually be
required for portions of the area if conditions become hotter than
currently forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 5, 4:49 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
449 PM EDT Sun Jul 5 2020

VAZ004-052115-
Buchanan-
449 PM EDT Sun Jul 5 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BUCHANAN
COUNTY...

At 449 PM EDT, strong thunderstorms were clustered 8 miles northeast
of Grundy. The storm is nearly stationary.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Stacy and Oakwood.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3723 8199 3730 8208 3739 8196 3737 8193
      3736 8193 3733 8189 3733 8187 3728 8185
      3729 8184 3728 8183 3728 8179 3726 8175
      3713 8194 3712 8198
TIME...MOT...LOC 2049Z 196DEG 2KT 3733 8197

HART

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:49 PM EDTSpecial Weather StatementRLXBuchanan26 min
Jul 5, 5:09 PM EDTSevere Thunderstorm WarningRLXBuchanan22 min

Nearby

Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.